Without evidence of benefit, an intervention should not be presumed to be beneficial or safe.

- Rogue Medic

‘Narcan by Everyone’ Does Not Seem to be Such a Good Idea

 
Now that we have almost everyone giving naloxone (Narcan) to suspected heroin overdose patients, the fatality rate must have dropped. The panacea must have worked. My criticism of the Narcan by Everyone programs must have made me a laughing stock.[1],[2],[3],[4]

No.

Does that mean that I am a prophet and that you should worship me?

No.

Explanations exist; they have existed for all time; there is always a well-known solution to every human problem — neat, plausible, and wrong. H.L. Mencken.

I have been pointing out that the plans assumed that there would not be any unintended consequences. I explained what some of the unintended consequences would be. Many people used logical fallacies to justify ignoring the likelihood of unintended consequences. The reasonable thing to do would have been to study the implementation, so that problems would be noticed quickly.

Misdiagnosis – giving naloxone to people who have a change in level of consciousness that is not due to an opioid (heroin, fentanyl, carfentanyl, . . . ) overdose.
 

Six of the 25 complete responders to naloxone (24%) ultimately were proven to have had false-positive responses, as they were not ultimately given a diagnosis of opiate overdose. In four of these patients, the acute episode of AMS was related to a seizure, whereas in two, it was due to head trauma; in none of these cases did the ultimate diagnosis include opiates or any other class of drug overdose (which might have responded directly to naloxone). Thus, what was apparently misinterpreted as a response to naloxone in these cases appears in retrospect to have been due to the natural lightening that occurs with time during the postictal period or after head trauma.[5]

Bold highlighting is mine.

 

Failure to ventilate – not providing ventilations to a patient who is not breathing. These patients are often hypoxic (don’t have enough oxygen to maintain life) and hypercarbic (have too much carbon dioxide to maintain life). If the patient is alive, ventilation should keep the patient alive, even if naloxone is not given or if the naloxone is not effective. If the patient is dead, giving naloxone will not improve the outcome.[6]

But . . . But . . . But . . . Narcan is the miracle drug!
 


Image credit.
 

In Akron, a small Ohio city, medical examiner Dr. Lisa Kohler has seen over 50 people die of carfentanil since July. Police Lieutenant Rick Edwards says his officers are “giving four to eight doses of [naloxone] just to get a response.”[7]

 

“Every day our paramedics start CPR on someone surrounded by empty naloxone vials… people give the naloxone and walk away,” she (Ambulance Paramedics of BC president Bronwyn Barter) said in an interview.[7]

 

Where should we start?
 

All patients considered to have opioid intoxication should have a stable airway and adequate ventilation established before the administration of naloxone.[8]

 

We keep making excuses for solutions that are neat, plausible, and wrong. Why don’t we start acting like responsible medical professionals and do what is best for our patients?
 

Thank you to Gary Thompson of Agnotology for linking to this for me.

Go read Response: ‘What happens when drugs become too powerful for overdose kits’

Footnotes:

[1] The Myth that Narcan Reverses Cardiac Arrest
Wed, 12 Dec 2012 20:45:29
Rogue Medic
Article

[2] Should Basic EMTs Give Naloxone (Narcan)?
Fri, 27 Dec 2013 14:00:22
Rogue Medic
Article

[3] Is ‘Narcan by Everyone’ a Good Idea?
Tue, 03 Jun 2014 23:00:38
Rogue Medic
Article

[4] Is First Responder Narcan the Same as First Responder AED?
Wed, 18 Jun 2014 17:15:43
Rogue Medic
Article

[5] Acute heroin overdose.
Sporer KA.
Ann Intern Med. 1999 Apr 6;130(7):584-90. Review.
PMID: 10189329 [PubMed – indexed for MEDLINE]

[6] The Kitchen Sink Approach to Cardiac Arrest
Mon, 16 Feb 2015 16:00:53
Rogue Medic
Article

[7] What Happens When Drugs Become Too Powerful for Overdose Kits?
Dr. Blair Bigham
Oct 4 2016, 12:11pm
Article

[8] Naloxone for the Reversal of Opioid Adverse Effects
Marcia L. Buck, PharmD, FCCP
Pediatr Pharm. 2002;8(8)
Medscape (free registration required?)
Clinical Uses

.

Comments

  1. You complain about logical fallacies while beating down a straw man.

Trackbacks

  1. […] My article Feb 17, 2017 Rogue Medic “We keep making excuses for solutions that are neat, plausible, and wrong. Why don’t we start acting like responsible medical professionals and do what is best for our patients?” http://roguemedic.com/2016/12/narcan-by-everyone-does-not-seem-to-be-such-a-good-idea/ […]

Speak Your Mind